California, 2016Dust Storm in California, July 30, 2016
July 30, 2016 · NWS PSR · 1 event in 1 county or zone
Persistent gusty outflow winds triggered by earlier convection across portions of western Arizona moved across the lower Colorado River valley shortly after midnight and into the early morning hours on July 30th. The gusty winds, in excess of 40 mph at times, stirred up significant amounts of dense blowing dust and sand, sufficient to create dust storm conditions.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent gusty outflow winds triggered by earlier convection across portions of western Arizona moved across the lower Colorado River valley shortly after midnight and into the early morning hours on July 30th. The gusty winds, in excess of 40 mph at times, stirred up significant amounts of dense blowing dust and sand, sufficient to create dust storm conditions. Trained weather spotters near the town of Blythe California reported visibility down to one quarter of a mile shortly after midnight. No accidents or injuries were reported due to the dense blowing dust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 9:50 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 29, 9:50 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
950 PM MST FRI JUL 29 2016
.SYNOPSIS...
A much more humid airmass will move into the Desert Southwest this
weekend, causing a modest drop in temperatures. There will be a
marked increase in thunderstorm activity continuing into next week.
All typical hazards associated with the monsoon season including
strong damaging winds, blowing dust, lightning, and localized
flooding will be in play.
&&
.DISCUSSION...
Strong to severe storms materialized over much of south-central
Arizona this evening in a near-classic monsoon setup. Strong low-
level convergence between two main outflow boundaries generated
rapidly-forming cells across the Phoenix area. Some damage has been
reported along with widespread winds generally in a 40 to 55 mph
range and areas of blowing dust. Wind gusts reached 70 mph at Sky
Harbor Airport and KIWA radar indicated winds as high as 90 mph just
above the surface in the West Valley. Fast-moving nature of the
storms has limited the flooding potential, however there have been
some isolated reports of rainfall around an inch, particularly across
portions of Scottsdale.
Latest runs of the HRRR indicate that storms will continue to
decrease in coverage as the main MCS migrates westward further into
the lower deserts of western Arizona. However, any storms that form
still have the potential to produce strong to severe winds and heavy
rain.
&&
.PREVIOUS DISCUSSION...
Activity Saturday may become highly dependent on evolution of
outflow and convection tonight; and much of the forecast model output
indicates very delayed build up of instability Saturday afternoon. In
fact, forecast soundings show the typical convectively overturned
environment during the morning, then a subsident capping
inversion/elevated mixed layer developing near 700mb during the
afternoon. Ensemble mean probabilities and high resolution output
correspondingly are rather muted in convective response into the
early evening, though show a far more robust response into the late
evening overnight. A vast majority of model output still latches onto
a well defined inverted trough/shortwave Saturday night while at the
same time surges an anomalously high theta-e airmass northward
towards central Arizona. POPs remain quite high during the Sunday
morning time frame with the potential for locally heavy rain.
Consequently, residual cloud cover through the daylight hours Sunday
may very well keep temperatures over central Arizona well retarded
while shifting convective activity westward.
Monday through Thursday...
1000-700 mb mean mixing ratios remain in the 10-12 g/kg through at
least Tuesday, keeping above-climo rain chances in the forecast.
GFS trends toward a slow decline of moisture beginning Wednesday and
especially Thursday (GEM starts drying on Monday). This is reflected
in a gradual eastward retreat PoPs from NAEFS and ESRL output. ECMWF
however holds on to moisture longer as it stalls out an inverted
trough over Arizona. Thus held on to PoPs over south- central AZ
through Thursday. Temperatures during the week will trend slowly
upward.
&&
.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Westerly winds to prevail through the late afternoon hours with
stronger winds (sustained speeds as high as 12 kts) during the mid-
late afternoon hours today.
Latest high-res computer models are now in much better agreement on
the idea that thunderstorms developing over the higher terrain east
of Phoenix, at least sending strong outflow winds this evening into
the Greater Phoenix Area during the 01Z-02Z hours. This will likely
affecting all of the Phx area taf sites with even a decent chance for
the storms themselves affecting one or more of the taf sites. Wind
speeds of at least 25 kts, with gusts as high as 35 kts look likely,
with even stronger speeds possible along with blowing dust reducing
visibilities. Heavy downpours and even small hail are possible if
thunderstorms do actually reach the terminal(s). Winds will become
light easterly later this evening, once the storms move through.
Southeast California/Southwest Arizona including KIPL and KBLH:
Should be another quiet taf period at KIPL, with little chance of
any isolated showers or storms, and winds remaining from a
southeasterly direction.
Winds will continue to favor southerly directions and wind speeds at
KBLH through this evening, with stronger winds during the late
afternoon/evening hours. There is fairly high confidence that
outflows from thunderstorms over South-Central AZ will affect KBLH
for a time later this evening, with winds becoming gusty from an
easterly direction along with some blowing dust possible.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday...
Deep southerly to southeasterly flow aloft is expected to push
copious amounts of monsoon moisture into the region, resulting in
scattered to numerous thunderstorms Monday through Wednesday with
good to excellent chances for at least some wetting rains and locally
gusty winds. The combination of considerable cloudiness and rainfall
will also keep temperatures below normal during this period, and
humidities above normal. A shift to more westerly winds aloft is
then expected to gradually reduce moisture levels, and chances for
wetting rains during the Thursday-Friday period, while allowing
temperatures to return to near-normal levels. Minimum humidities in
the 25-45 percent range in the Monday-Wednesday period to drop into
the 20-35 percent range by Friday, with good-excellent overnight
recoveries. Outside of thunderstorms, winds to mainly follow typical
diurnal trends.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and Saturday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ026.
CA...None.
&&
Visit us on Facebook...Twitter...and at weather.gov/phoenix
DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...MO/AJ
AVIATION...Percha
FIRE WEATHER...Percha
In the hours before
Local storm report, Jul 29, 10:59 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1059 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM DUST STORM 2 WNW SANTAN 33.15N 111.84W
07/29/2016 PINAL AZ PUBLIC
VISIBILITY DOWN TO ZERO. .
&&
ADSpecial weather statement, Jul 29, 11:25 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1125 PM PDT FRI JUL 29 2016
CAZ031>033-300745-
IMPERIAL COUNTY CA-RIVERSIDE COUNTY/EASTERN DESERTS CA-
LOWER COLORADO RIVER VALLEY CA CA-
1125 PM PDT FRI JUL 29 2016
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN IMPERIAL AND SOUTHEASTERN RIVERSIDE COUNTIES
UNTIL 1245 AM PDT
AT 1121 PM PDT...DOPPLER RADAR WAS TRACKING STRONG WINDS FROM
DISTANT THUNDERSTORMS HEADED TOWARD IMPERIAL AND EASTERN RIVERSIDE
COUNTY. THESE WINDS FROM ARIZONA ARE CARRYING DENSE BLOWING DUST AND
WILL CAUSE VISIBILITIES TO DROP SUDDENLY...DIPPING BELOW 1 MILE IN
SOME SPOTS.
LOCATIONS IMPACTED INCLUDE...
INTERSTATE 8 BETWEEN YUMA AND EL CENTRO...
INTERSTATE 10 BETWEEN BLYTHE AND CHIRIACO SUMMIT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE
AND PARK. TURN OFF YOUR LIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
PULL ASIDE AND STAY ALIVE.
&&
LAT...LON 3400 11468 3368 11471 3329 11484 3292 11475
3271 11480 3268 11526 3282 11528 3388 11502
TIME...MOT...LOC 0621Z 096DEG 49KT 3330 11450 3240 11450
AJLocal storm report, Jul 29, 11:28 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1128 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM DUST STORM 1 NW BOUSE 33.93N 114.01W
07/29/2016 LA PAZ AZ TRAINED SPOTTER
SPOTTER REPORTED 1/8 MILE VISIBILITY DUE TO
DUST. .
&&
ADLocal storm report, Jul 29, 11:32 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1132 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM DUST STORM 4 WNW FORTUNA FOOTHILLS 32.68N 114.47W
07/29/2016 YUMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED VISIBILITY LESS
THAN 200 FEET. .
&&
ADLocal storm report, Jul 29, 11:55 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1155 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM DUST STORM 7 W FORTUNA FOOTHILLS 32.64N 114.52W
07/29/2016 YUMA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED REPORTED VISIBILITY
DOWN TO 1/4 MILE. .
&&
ADLocal storm report, Jul 29, 11:57 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1157 PM MST FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM DUST STORM 2 NNW PARKER 34.15N 114.29W
07/29/2016 LA PAZ AZ TRAINED SPOTTER
SPOTTER REPORTED NEAR ZERO VISIBILITY. .
&&
ADDust Storm, Lower Colorado River Valley
- When
- July 30, 12:01 AM MST to 1:00 AM MST
- Where
- Lower Colorado River Valley forecast zone
- Reported by
- Trained Spotter
Gusty outflow winds, triggered by convection that occurred earlier in the night over western Arizona, moved through the lower Colorado River valley early in the morning hours on July 30th. The winds, gusting in excess of 40 mph at times, stirred up dense amounts of blowing dust and sand and created dust storm conditions that affected locations such as Blythe California. At 0011MST, a trained weather spotter 1 mile northwest of Blythe reported visibility down to one quarter of a mile in a dust storm. A Dust Storm Warning was not in effect at the time of the report.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, July 30 to 31, 20162 deaths · $22 million · 26 events
- Flash Flooding and Flooding in New Jersey, July 30 to 31, 2016$3.1 million · 52 kt wind · 77 events
- Rip Current in Puerto Rico, July 30, 20161 death · 1 event
- Flood in West Virginia, July 30, 2016$1.2 million · 1 event
- Flash Flooding in Pennsylvania, July 30, 2016$160,000 · 2 events
- Hail and Heavy Rain in Kansas, July 30 to 31, 2016$125,000 · 1.5 in hail · 5 events
- Flash Flooding in New Mexico, July 30, 2016$60,000 · 2 events
- Flooding in Pennsylvania, July 30, 2016$50,000 · 3 events
- Flood in Arizona, July 30, 2016$50,000 · 1 event
- Flash Flood in Michigan, July 30, 2016$40,000 · 1 event
- Damaging Winds in Arizona, July 30, 2016$35,000 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Louisiana, July 30, 2016$30,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646271.